Vermont, 2006

Damaging Wind in Vermont, August 1, 2006

August 1, 2006 · NWS BTV · 1 event in 1 county or zone

A MCS (Mesoscale Convective System) developed in an extremely warm, humid and unstable airmass across southern Quebec, during the late evening of the 1st, and moved southeast into New Hampshire and Maine by midnight. However, the western edge clipped extreme northern Vermont with severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A MCS (Mesoscale Convective System) developed in an extremely warm, humid and unstable airmass across southern Quebec, during the late evening of the 1st, and moved southeast into New Hampshire and Maine by midnight. However, the western edge clipped extreme northern Vermont with severe thunderstorms. A severe thunderstorm moved into Sutton and knocked down numerous trees on town roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 7:36 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 7:36 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
836 PM EDT TUE AUG 1 2006

.SHORT TERM /REST OF TONIGHT/...
WILL ISSUE UPDATE TO TWEAK TEMPS UP A FEW DEGREES AND TO FINETUNE
TSTM CHCS ACRS NRN BORDER AREAS.

SFC LO TRACKING ACRS NRN QUE...WITH ASOCD WRMFNT SE ACRS ERN ME
AND CDFNT SW ACRS WRN QUEINTO LK HUR. CNVTV COMPLEX HAS FORMED IN
APEX OF WRM SECTOR OVR SWRN QUE NOTED ON SATL IMAGERY. NWS SUPER
DOPPLER NETWORK INDCS THAT ON PRESENT TRACK SRN EXT OF TSMS CMPLX
SHUD ENTER EXTRM NRN LK CHAMPLN BY 02Z AND THEN MOV ACRS NRN
BORDER RGNS OV VT BTWN 03-06Z. WL CONT WORDING OF GSTY WNDS AND
HVY RAIN IN TSTMS FM NRN GD ISLE E ACRS NRN PTNS OF FRANKLIN
ORLEANS...CALEDONIA AND EXXEX COUNTIES OF VT.

WL CONT TO MONITOR AND MAY ISSUE A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THREAT OF BRIEF WINDS TO 40 KNOTS WITH VERY HVY
RAIN...ACRS ABV MENTIONED AREAS.

OTRW WL CONT VERY WRM AND MUGGY NGT WITH

&&

.PREV DISCUSSION...
 /ISSUED 420 PM EDT TUE AUG 1 2006/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
HOT AND VERY HUMID AIR HAS OVERSPREAD FA TODAY. NO RECORD HIGH
TEMPS...WITH READINGS RANGING FROM UPPER 80S TO MID 90S...BUT
DWPTS ARE WELL INTO THE 70S ACRS THE RGN. THIS RESULTING IN HEAT
INDEX VALUES OF 100+ IN MOST VLY AREAS...A BIT LESS OVER THE HIR
TRRN ZONES. DESPITE THE MOIST UNSTABLE AIRMASS IN PLACE...NOTHING
IN WAY OF CONVECTION OCCURRING ACRS FA ATTM...DUE TO VERY WARM
TEMPS ALOFT...AND LACK OF ANY TRIGGER OR NOTICEABLE BOUNDARIES.
CANNOT RULE OUT AN ISOLATED THNDSTRM THIS EVENING...BUT MAINLY DRY
CONDITIONS EXPECTED. RISK OF THNDSTRMS WILL INCREASE LATE TONIGHT
ACRS NRN TIER OF ZONES AS CDFNT APRCHS FROM ONT/QUE. WITH
INCREASING WIND FIELD (H8 WINDS INCR TO 40-45 KTS) AND ATMOS
REMAINING VERY UNSTABLE...ANY STORMS THAT MAY DEVELOP WOULD HAVE
POTENTIAL TO PRODUCE STRONG WIND GUSTS.

THREAT OF STRONG CONVECTION INCREASES DURING WEDNESDAY AS FRONT
DROPS SLOWLY SOUTH ACRS FA DURING MIDDAY PERIOD NORTH...AND NOT
UNTIL WED EVENING SOUTH. PRESENCE OF THE BOUNDARY...COUPLED WITH
MDT INSTABILITY AND MID LVL WIND FIELD OF 40-45 KTS WILL RESULT IN
POTENTIAL FOR ANY STORMS THAT DEVELOP TO BECOME SVR...WITH STRONG
WINDS THE MAIN THREAT. WITH PWS OF 2+ INCHES STILL COMMON...ALSO
THREAT FOR HVY RAIN AND PSBL FLASH FLOODING.

THE OTHER WX PROBLEM ON WED WILL BE THE HIGH HEAT INDICES OVER SRN
ZONES...WHERE SUNSHINE INTO EARLY PM WILL ALLOW FOR TEMPS TO CLIMB
INTO 90S. THIS COUPLED WITH DWPTS IN 70S WILL RESULT IN HEAT INDEX
VALUES TOPPING 100 IN SC VT WHERE AN ADVISORY MAY BE REQUIRED.

THREAT OF SHWRS/THNDSTRMS CONTINUES WED NIGHT...MAINLY UNTIL
MIDNIGHT...AS FRONT SETTLES SOUTH OF FA.

THERE IS SOME DISAGREEMENT BTWN MODELS AS TO HOW FAR SOUTH THE
CDFNT WILL MOVE THURS/FRI...AND WHETHER OR NOT WAVES OF LOW
PRESSURE WILL FORM ALG THE BOUNDARY. HAVE GONE WITH THE GFS
SOLUTION WHICH HAS SHOWN FAIRLY GOOD CONTINUITY IN THIS
REGARD...WHICH SUGGESTS THAT FRONT WILL DEPRESS FAR ENOUGH SOUTH
TO ALLOW FOR GRADUAL IMPROVEMENT DURING THIS PERIOD WITH DRIER AND
MORE SEASONABLE AIR RETURNING.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXTENDED FCST IS PRETTY STRAIGHT FORWARD WITH MAIN FCST CONCERN
TIMING OF WEAK SFC COLD FRNT EARLY SAT MORNING AND ANOTHER FRNT ON
NEXT MONDAY. BASED ON MID LVL MOISTURE RIBBON AND SOME LLVL SFC
CONVERGENCE ALONG FRNT WL MENTION CHC POPS ON SAT MORNING. THE
WINDOW OF RAINFALL WL ONLY BE A COUPLE OF HOURS AND OVERALL QPF
AMOUNTS WL BE LIGHT <0.10. OTHERWISE...SFC HIGH PRES BUILDS INTO FA
ON SATURDAY AFTN INTO SUNDAY WITH LLVL CAA. PROGGED 85H TEMPS NEAR
10 TO 12C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S ON SUNDAY.
ANOTHER WEAK FRNT PUSHES ACRS THE FA ON MONDAY AFTN WITH A CHANCE
FOR SHOWERS/THUNDERSTORMS. THIS WL SIGNIFICANTLY LWR TEMPS FOR TUES
INTO WEDS OF NEXT WEEK WITH PROGGED 85H TEMPS FALLING INTO THE
8-10C RANGE.

AVIATION (18Z-18Z)...
SHORT TERM AVIATION CONCERN WL BE POTENTIAL FOR CONVECTION THIS AFTN
WITH VERY MOIST AND UNSTABLE AIRMASS IN PLACE. VIS SAT PIC SHOWS
SOME VERTICAL CU ACRS THE DACKS AND WESTERN SLOPES OF THE GREENS
TODAY...BUT THUNDERSTORM DEVELOPMENT IS LIMITED DUE TO WEAK LOW/MID
LVL LAPSE RATES AND VERY WARM TEMPS ALOFT...LAPS SOUNDINGS SHOW 5H
TEMPS NEAR -3C. WL NOT PLACE THUNDERSTORMS IN TAFS THIS AFTN/EVENING
AND JUST MONITOR CRNT RADAR TRENDS FOR POTENTIAL DEVELOPMENT...ONLY
EXPECTING ISOLATED STORMS ATTM. OTHERWISE...PLENTY OF HZ ASSOCIATED
WITH AIRMASS AND WL MENTION IN TAFS...ESPECIALLY IN THE EVENING
HOURS. FEEL LOW LEVEL JET OF 40 KNOTS AND ATMOSPHERE REMAINING MIXED
OVERNIGHT WL PREVENT FOG DEVELOPMENT. ON WEDS...THE AREAL COVERAGE
AND INTENSITY OF STORMS WL BE MUCH GREATER WITH SFC BOUNDARY
DROPPING SOUTH ACRS OUR FA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009-011 UNTIL 9 PM TUESDAY.
NY...HEAT ADVISORY FOR NYZ026>028-035-087 UNTIL 9 PM TUESDAY.
&&

SHORT TERM...SFH
Hazardous weather outlook, Aug 1, 1:47 PM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
247 PM EDT TUE AUG 1 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-020900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
247 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...THIS EVENING AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE ENTIRE AREA THIS
EVENING...WITH HEAT INDICES RANGING IN GENERAL BETWEEN 100 AND 105
DEGREES. THESE UNHEALTHY VALUES SHOULD FALL BELOW CRITICAL
THRESHOLDS AFTER 9 PM TONIGHT...BUT WILL LIKELY RISE TO SIMILAR
READINGS AGAIN TOMORROW ACROSS THE CENTRAL AND SOUTHERN PORTIONS
OF VERMONT. ADDITIONALLY...THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS TONIGHT ACROSS THE NORTHERN PORTIONS OF VERMONT AND
NEW YORK. A FEW OF THE STORMS MAY BE STRONG...WITH GUSTY WINDS AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY INTO THURSDAY. AGAIN...A FEW OF THE STORMS COULD BECOME
STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL. HIGH HEAT INDEX
VALUES WILL LIKELY RISE INTO THE 100 TO 105 DEGREE RANGE ACROSS
CENTRAL AND SOUTHERN VERMONT DURING THE AFTERNOON HOURS. AFTERWARDS
...A COOL FRONT IS EXPECTED TO PUSH SOUTH ACROSS THE AREA LATER
THURSDAY...WITH COOLER TEMPERATURES AND LOWER HUMIDITY VALUES BY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT.
HOWEVER...SHOULD THUNDERSTORMS DEVELOP ACROSS THE REGION
TONIGHT...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.

JMG

In the hours before

Special weather statement, Aug 1, 8:30 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
930 PM EDT TUE AUG 1 2006

NYZ026-027-029-030-087-020330-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
930 PM EDT TUE AUG 1 2006

...SEVERE THUNDERSTORM WATCH IS IN EFFECT OVERNIGHT FOR MOST OF
VERMONT AND EXTREME NORTHEAST NEW YORK...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE NORTH COUNTRY THROUGH 2 AM EDT EARLY WEDNESDAY MORNING.
SPECIFICALLY...THE WATCH COVERS ALL OF VERMONT FROM RUTLAND AND
WINDSOR COUNTIES NORTH TO THE CANADIAN BORDER...AS WELL AS CLINTON
AND ESSEX COUNTIES OF NEW YORK.

A VERY WARM AND HUMID AIRMASS IS IN PLACE...CREATING THE PROPER
ENVIRONMENT FOR LATE NIGHT SEVERE THUNDERSTORMS. THE GREATEST
THREAT WILL BE STRONG DAMAGING WINDS...HEAVY RAIN AND DEADLY
LIGHTNING.

AN AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM QUEBEC...AND
PASS ACROSS THE AREA LATE TONIGHT. THERE HAVE BEEN REPORTS OF
WINDS IN EXCESS OF 50 MPH IN SOUTHERN CANADA. BE ALERT FOR
CHANGING WEATHER AND STRONG WINDS. ANYONE OUTSIDE SHOULD SEEK
INDOOR SHELTER FROM THE STORMS. MARINERS ON THE NORTHERN HALF OF
LAKE CHAMPLAIN SHOULD BE ALERT FOR THESE STORMS.

HOGAN
Local storm report, Aug 1, 9:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1051 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            FIVE- TO SIX-INCH DIAMETER TREE LIMB DOWN.

1030 PM     TSTM WND DMG     HIGHGATE SPRINGS        44.97N 73.10W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN. WINDS ESTIMATED AT 60 TO 65 MPH.

&&

MB
Local storm report, Aug 1, 9:53 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1053 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            FIVE- TO SIX-INCH DIAMETER TREE LIMB DOWN.

1030 PM     TSTM WND DMG     HIGHGATE SPRINGS        44.97N 73.10W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            NUMEROUS TREES DOWN. WINDS ESTIMATED AT 60 TO 65 MPH.

1040 PM     TSTM WND DMG     SWANTON                 44.92N 73.12W
08/01/2006                   FRANKLIN           VT   TRAINED SPOTTER

            TREE DOWN ARCROSS ROUTE 78 IN SWANTON.

&&

MB
Special weather statement, Aug 1, 10:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 PM EDT TUE AUG 1 2006

VTZ003-004-006>008-010-020415-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-
INCLUDING...ST. JOHNSBURY
1109 PM EDT TUE AUG 1 2006

AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF BLOOMFIELD TO
WOLCOTT...MOVING SOUTHEAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR WALDEN...VICTORY BY 1120 PM...NEAR
PEACHAM...PASSUMPSIC BY 1130 PM...NEAR GROTON...BARNET BY 1140 PM AND
NEAR NEWBURY BY MIDNIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM EDT WEDNESDAY.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

STRONG WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE THUNDERSTORMS
AS WELL AS VERY HEAVY RAINS.

SLW

The radar

The Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
August 1, 10:30 PM EST
Where
Caledonia County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.633, -72.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531498.